Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 51, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2005, 4:05 PM EDT for Bland County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2005, 4:05 PM EDT (20:05 UTC)
- Expired
- Jun 27, 2005, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bland County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 272006
SVRRNK
VAC021-272045-
/O.NEW.KRNK.SV.W.0051.050627T2005Z-050627T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT MON JUN 27 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLAND COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 445 PM EDT
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HICKSVILLE...OR ABOUT 3 MILES SOUTH OF ROCKY GAP...AND MOVING NORTH
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
HICKSVILLE...
ROCKY GAP...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3712 8122 3711 8099 3727 8102 3725 8113
3718 8123
$$
JH2 follow-up statements
000
WWUS51 KRNK 272022
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT MON JUN 27 2005
VAC021-272045-
/O.CON.KRNK.SV.W.0051.000000T0000Z-050627T2045Z/
BLAND VA-
422 PM EDT MON JUN 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR BLAND
COUNTY...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROCKY GAP...MOVING NORTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3712 8122 3711 8099 3727 8102 3725 8113
3718 8123
$$
JH000
WWUS51 KRNK 272044
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT MON JUN 27 2005
VAC021-272052-
/O.EXP.KRNK.SV.W.0051.000000T0000Z-050627T2045Z/
BLAND VA-
442 PM EDT MON JUN 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR BLAND COUNTY WILL EXPIRE AT
445 PM EDT...
THUNDERSTORMS WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING
CONTINUE ACROSS THE CENTRAL PART OF THE COUNTY...MAINLY FROM BLAND
TO ROCKY GAP. HOWEVER THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS
AND THE WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL RAINFALL
AMOUNTS OF ANOTHER 1 TO 2 INCHES COULD OCCUR WHICH MAY PRODUCE SOME
LOCALIZED FLOODING.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3712 8122 3711 8099 3727 8102 3725 8113
3718 8123
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 27, 1:45 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 27 2005 .SHORT TERM (TONIGHT)... LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES. FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER. && .LONG TERM (TUESDAY THROUGH MONDAY)... LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST. THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE. && .AVIATION... SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR TSTMS TUESDAY...BUT MAINLY AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/DS/JJ
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT MON JUN 27 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 452 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 27, 3:48 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT MON JUN 27 2005 VAZ007-009>013-015-WVZ042>044-272200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-SUMMERS- MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...INDEPENDENCE...BLUEFIELD... HINTON...UNION 348 PM EDT MON JUN 27 2005 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRACK SLOWLY NORTH ALONG THE INTERSTATE 77 CORRIDOR THROUGH 6:00 PM. LOCATIONS FROM WESTERN MERCER COUNTY SOUTH TO TAZEWELL...RURAL RETREAT AND TROUTDALE CAN EXPECT TO SEE THE HEAVIER DOWNPOURS ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR MAY OCCUR. THIS WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AREAS AND POOR DRAINAGE REGIONS INTO EARLY THIS EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 37 min |
| Jun 27, 5:35 PM EDT | Flash Flood Warning | RNK | Pulaski | 3 hr |
| Jun 27, 7:35 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.